Drug Overdose (cont.)
Everyone who suffers an overdose needs to be seen by his or her doctor for follow-up. In part this is to ensure that there are no delayed injuries to any organ system. It is also to make sure that prevention against a recurrence is in place.
- After an intentional drug overdose has been managed and the person is out of danger, psychiatric care needs to be provided. The abuser of illicit drugs should also be considered for a mental health evaluation. Finding a support group for a psychiatric or substance abuse problem can be very helpful.
- For children, the experience of being treated for an overdose may have been frightening. They need help in coping with the trauma as well as learning from the mistake. Following up with their pediatrician can reduce anxiety and also be a good learning experience. The same is true for their parents. Do not point fingers or assign guilt. Use the follow-up visit to discuss prevention and safety.
Medically Reviewed by a Doctor on 5/29/2014
Scott H Plantz, MD, FAAEM
Francisco Talavera, PharmD, PhD
Must Read Articles Related to Drug Overdose
Acetaminophen (Tylenol) Poisoning
Acetaminophen (Tylenol) poisoning is caused primarily by damage to the liver. Symptoms of acetaminophen (Tylenol) poisoning include nausea, vomiting, abdominal ...learn more >>
Aspirin poisoning is either accidental or intentional. Symptoms of aspirin poisoning include ringing in the ears, impaired hearing, rapid breathing, dehydration...learn more >>
Barbiturates are a group of drugs in the class of drugs known as sedative-hypnotics, which generally describes their sleep-inducing and anxiety-decreasing effec...learn more >>
Patient Comments & Reviews
The eMedicineHealth doctors ask about Drug Overdose: